Heparin-induced Thrombocytopenia in Acute Coronary Syndrome.
Cureus. 2019 Apr 01;11(4):e4359
Authors: Kumar N, Kumar S, Kumar A, Shakoor T, Rizwan A
Introduction Heparin-induced thrombocytopenia (HIT) is by far the most relevant pathological association of it encountered by clinicians. It is an immune-mediated phenomenon caused by antibodies directed against complexes of heparin molecules and platelet factor 4 (PF4). HIT is a considerable side effect in patients of acute coronary syndromes (ACS). Its prevalence and associated outcomes in ACS patients have not been studied sufficiently except for clinical trials. The objective of this study was to assess the frequency of HIT in patients presenting with ACS. Methods This was an observational study with 272 patients between 40 and 70 years of either gender presenting with ACS within 24 hours of the first appearance of symptoms. Blood samples for baseline platelet count were taken before heparin therapy. Then, patients were subsequently administered low molecular weight heparin 5000 units stat, followed by 12 units/kg/hr for 72 hours of intravenous infusion. Blood samples were repeated for platelet count on Day 5. Thrombocytopenia was defined as per the recommendation of American College of Cardiology as " ≥50% decline in platelets (below 150 x 109/L in most patients), which may occur immediately following heparin exposure (rapid presentation) or up to three weeks following exposure (delayed presentation)." Reports were assessed for the level of platelets. Data were entered and analyzed using SPSS version 22 (IBMCorp, Armonk, NY, US). Results The incidence of HIT was observed in 9.56% (n=26). In the HIT group, the mean platelet count on Day 5 was 109.81 ± 78.06 x 109/L. The incidence of HIT in ST-segment elevation myocardial infarction (STEMI) and non-ST-segment elevation myocardial infarction (NSTEMI) were equal but higher than that in unstable angina (UA) (p-value=0.01). The incidence of HIT was also significantly higher in the group that presented late to the hospital (after 12 hours of symptom onset) (p-value=0.001). Conclusion The risk of HIT is more prominent in patients with myocardial infarction and in those who have a duration of symptoms more than 12 hours at the time of hospital presentation. Cardiologists and specialists of internal medicine have to take precautions while administrating heparin therapy in these high-risk patients, to avoid any complications.
PMID: 31192064 [PubMed]